Saturday, February 6, 2010

Side Effects and other issues...

Someone commented recently that they were shocked just how many "things" come up  after treatment. So it got me to thinking about all the things I've had to deal with becaue of cancer. Just wanted to share the list with you all. These are only the physical issues though there are many other things damaged by this disease. When I am ready I may post about them. But for now I prefer to leave my head firmly planted in my ass... err... the sand.

********************************************************************
Exhaustion AND Inability to sleep- Shouldn't I sleep if I am tired? Nope...apparently for me it doesn't work that way any more. The proof is in the pudding time stamp of this post, go look!

Exacerbated depression- I had PPD and PPA before having my thyroid out. Since your thyroid directly effects your mood, this has been a muc worse problem for me.

Inability to maintain core body temp- Cold ALL the time. My constant complaints have resulted in gifts! A Snuggie form my sis Shannon, a heating blaket from my husband Chris, and chenille socks from Jen!

Syncope- I faint at random with a sudden increase in stress levels. See this post for the full experience.

Vocal Chord shock- Happened after my Total Thyroidectomy and caused a limited and very harsh raspy voice for a couple of months. I used to have the voice of an angel prior to this.... ok that might be a lie, but it was much better before the surgery and I still have trouble whispering/yelling/singing.

Loss of 3 out of 4 parathyroids.- These bad boys are what makes me take 10 horse calcium pills each day

Neuropathy at the incision site- This causes me to have random electrical/shock like pains in all the areas where I have no feeling (the entire right side of my head and upper chest back)

Radiation induced Pleuricy- water AROUND my lungs caused me to have severe discomfort in my chest when breathing deeply.

Confusion- I don't understand... literally.

Lack of concentration- hmmm.... what was I saying? Where was I?

Altered taste- Though the fashion police have accused me of this before, this meant that my tastebuds didn't pick up much. I had very little ability to taste for over a month. I could mostly tasted a sour metalic taste but not much else. Food sucked!
************************************************************************

So if you are a cancer patient, what were your side effects?

10 comments:

ZhenyaK said...

:)

It is 4 AM in Atlanta and I can't sleep, but I honestly laughed after reading about your gifts. I have officially banned the following gifts after this past Christmas: all forms of Snuggie, electric blankets, and thick polyester pajamas. Ha! Who would have thought I am not alone in receiving such "necessary" gifts! I know my husband cared when giving me the Sunbeam electric blanket this Christmas, but still, I'd much rather get some artsy present, which would not make me feel 82, but my actual age-28. :)

Zhenya

ZhenyaK said...
This comment has been removed by the author.
l'optimiste said...

tadaah! exhaustion and insomnia - check.
I think I had depression, because after this weeks 'NO CANCER' result, I feel like a million bricks were removed from my head. But not really bad depression. So, half a check.

I am always cold - but I've always been always cold, so doesn't really count. Everyone can send me their Snuggies and electric blankets thank you!

Confusion?? Ah yes, chemo brain. Maybe radiation brain in your case? It's well documented - I am officially an air head. I don't care - have iPhone, will synch! ;o) And, this will cheer you up - it DOES get better with time.
Lack of concentration - check.

I only had altered taste during chemo, so I am lucky. I did faint randomly once, ending up with stitches in my head, but that was a one-off too [thank goodness!].

I think most of these things will improve - your body and mind have taken an awful battering. Try to go with the flow [she says...] and wait for things to get better. They will. :o)

Have a good weekend!
x

Genevieve Thul said...

I've never read about another thyca patient fainting. I had a heart condition as a teen which had totally resolved. However, every time I have a WBS and then get RAI and have to be ramped up on my synthroid again, I start fainting, especially with stress. I've been to a handful of specialists and they all say it is my blood pressure that is the problem, but also say it's totally unrelated to my thyroid or cancer (yeah, right!!). Just wanted to let you know you're not alone - as I was thrilled to find out likewise!

A hilarious post about fainting I posted last summer:
http://turquoisegates.blogspot.com/2009/08/what-could-possibly-go-wrong.html

You can also just go to my blog and search "fainting" and you will get about a dozen posts about it, if you're interested.
http://turquoisegates.blogspot.com

Cal said...

I can certainly relate to some of the side effects you have listed, but the one that troubles me the most at the moment is that my memory has gone out of the window!

Daria said...

Too many to list ...

Megan said...

I have had a lot of the side effects you listed. I don't know how long ago you had your surgery, but for me the neuropathy at the incision site eventually went away.

It's been 4 years since my TT and RAI and I'm still tired, confused, moody and cold. Luckily my family loves me anyway.

Charlcie Steuble said...

I love the name of your blog, which is my pet peeve...that thyroid cancer is the "best type of cancer to have." What's that?! Geez...

Side effects for me post-thyroid cancer & recurrence are very similar to yours with the exhaustion, neuropathy, memory, etc. I appreciate you listing these and the others commenters that have chimed in. Although I wish none of us had these symptoms, it helps to know these things are not just me being crazy, that others have had this experience.

Thanks for sharing your blog with us...Charlcie

robs said...

Hey, great post... make that great blog, I'm glad you decided to open it, and I've added you to my thyca blog roll.

I also hit most of the side-effect branches of the thyca tree. Actually I'm working on a post tentatively called, "what did cancer ever do to me?" where i reflect that most of the side-effects are from treatment rather than the actual cancer.

Random question, where did you get the music player from? I keep searching for one, but can't seem to get one that works.

Kauline said...

THank you all for your kind words. It's been a tough journey with many issues and I know many of understand and have experiences them too. Hang in there, it's got to get easier, right?

Robs- go here and it's FREE! http://www.playlist.com/

Have a nice day everyone!

Related Posts Plugin for WordPress, Blogger...